Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: what *else* increases BDNF linkadge

Posted by utopizen on October 11, 2004, at 15:38:01

In reply to Re: what *else* increases BDNF, posted by linkadge on October 10, 2004, at 22:38:21

> Major depressed patients can have up to 20% smaller hippocampuses. Imagine that, perhaps 20 % of what you know and remember, gone because of depression.
> Linkadge

Linkadge, what you're saying is true. But it's important to remember other studies have also suggested that what is called "plasticity"-- think of moldable plastics- are a feature of your brain. And antidepressants affect the plasticity of your brain-- in a sense, reconstructing lost neuronal connections and mass.

Please remember, you are on an INCREDIBLY low dose of Zoloft and Risperdal, and you have an INCREDIBLY severe case of MDD.

Exercising 3x/day, making a schedule and sticking to it and examing why you might not be sticking to it and working that out with your therapist, eating nutritiously 3 times a day, and always taking every med you get prescribed at the same time everyday no matter what med it is-- Klonopin or Zoloft or whatever-- all these things WILL help your brain's plasticity.

Yes, your IQ has fallen, it's the nature of depression to have that occur. But it goes back up, too. Your brain is like a very moldable plastic.

Exercise, as you know, affects BDNF by potentiating the BDNF antidepressants maximize. Exercising on a routine schedule-- 3x/day, first thing when you wake up early in the morning, a set time in the early afternoon, and then once before dusk-- is essiential, and of course you can do this as a student like me. It gets you out of the rut, enough so that after awhile you condition yourself to just fell good whenever.

But it's important, and vital, that you call your doctor regularly between appointments, leaving messages about side effects that are troubling you or reports of a lack of progress. You don't need to wait until you've hit rock bottom to call-- simply not feeling energetic and motivated yet is a reason to demand improvement.

He can easily up your doses, switch doses, etc. Just leave it to him, though, mostly-- telling him you don't feel any better or feel worse should be enough for him to know it's time to make adjustments if he's a good doc.

If not, find another doc. Why he has you on such an extremely low Zoloft dose when it's so well known that 200mg is the optimal dose for most patients troubles me a lot, even if you are on Risperdal.

And even though calling in-between appointments is helpful, given your circumstances, if you're not meeting at least bimonthly then you should express concern in that with him and see if he can accomodate you on a more regular basis until you find more relief. If he says he can't accomodate you, then the professional thing for him to do is refer you to a colleague of his that can agree to see you more often. Particuliarly one that is experienced in treating treatment-resistant depressives, if such a background exists in a doctor in your area.

I see my doc monthly, but when I was having really tough times with one doc I use to have I would meet weekly.

I'm just concerned you aren't appearing to be treated as agressively as would be expected, given your hospitalization and all. It's important, however, to go slowly on the Risperdal, especially since you're in school. My doc put me on .5mg 3x/day, and I was sleeping for 18 hours/day. It was spring break, but even so, I just gave up on the 3rd day and didn't bother calling him. He was upset, because he said he could have lowered my dose or tried adding Provigil for the sleepiness.

Good luck, and do seriously consider Cymbalta. Some find a lot of relief in 1-2 weeks, most appear to find most of their relief by the 4th week, and yet others on this board occassionally claim up to 8 weeks, but the odds seem in favor of a quicker reponse (especially when you go up to 60mg within the first week).


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:utopizen thread:401234
URL: http://www.dr-bob.org/babble/20041007/msgs/401690.html